using ultram/lowering immunity

Question

i have asked this before maybe on a differant forum but got no answer. i use ultram(works better than codiene for me)often for aches and pains and rigors and misery of il-2 treatment. i have read that oppiates and other pain killers can make your immune system weaker. while ultram is not actually a opiate,i believe its close in design.i am hoping this is not going to cause to much negative effect on my immune system,as i do use it often.i am aware of addiction problems to it and watch out for that. how can i get a clear answer as to the damage ultram may do. thanks rob

Answer

In general use of opiates does not have a clinically significant effect on the immune system. For example, many HIV+ patients are on methadone programs and do well. I have not seen any specific data on tramadol and its effects on the immune system in the setting of HIV infection. Tramadol is metabolized in the liver by the cyp 3A4 enzyme system so there is the potential for significant interactions with protease inhibitors and possible some of the NNRTI drugs (like Sustiva). I have not seen any pharmacokinetic data looking at that. My view would be that I would not be concerned about a negative effect on the immune system but I would be concerned about potential drug interactions if PIs or NNRTIs are being used at the same time. KH